Indiana, 2003

Flooding in Indiana, May 10 to 18, 2003

May 10 to 18, 2003 · NWS IND · 7 events in 7 counties and zones

Several heavy rain events from the 4th through the 14th caused extensive flooding of agricultural bottomland. Several parks and roads were also closed due to high water.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Several heavy rain events from the 4th through the 14th caused extensive flooding of agricultural bottomland. Several parks and roads were also closed due to high water. The following are flood stages, crests and date of crests of various gauges along the White River:Site: FS: Crest: Date of Crest:Anderson 10.0 12.0 05/11/03Noblesville 14.0 18.43 05/12/03Nora 11.0 14.92 05/12/03Centerton 12.0 15.19 05/13/03Spencer 14.0 20.04 05/14/03Elliston 18.0 24.40 05/15/03Newberry 13.0 18.69 05/16/03

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 10, 2:30 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, May 10, 2:30 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST SAT MAY 10 2003

AREA OF TSRA HAS MOVD E OF CNTRL INDIANA FCST AREA. SATL SHOWS CLRG
OVR IL AND MSAS DEPICTS INCRSGLY UNSTABLE AMS TO THE W...WHICH SHUD
SPRD E AS AMS RECOVERS FM ERYR TSRA. CDFNT EXTDS FM SE IA INTO ERN
KS. MAIN FCST ISSUE RMNS TSRA EXPECTED TNGT AND HVY RAFL THREAT.

12Z ETA/GFS MODELS AGN QUITE SIMILAR...WITH THE GFS SLGTLY FASTER
WITH THE CDFNT TO MOV E ACRS THE FA TNGT. WITH LTL DIFFERENCE NOTED
AT 18Z...WL USE A BLEND OF THE ETA/GFS. 12Z NGM MODEL ALSO SUPPORTS
THIS. CDFNT WL MOV ACRS CNTRL INDIANA TNGT IN THE 05Z-11Z TIME FRAME.

WITH UNSTABLE AMS FCST AHD OF CDFNT AND STG DYNAMIC SUPPORT...EXPECT
A LINE OF TSRA TO DVLP ALG/AHD OF CDFNT. THIS SHUD MOV ACRS THE FA
LT THIS EVE AND TNGT. WL CONT CATEGORICAL POPS. SPC HAS PLACED THE
FA UNDER A HIGH RISK OF SVR WX...AND THIS APPRS QUITE REASONABLE
GIVEN CURRENT AND EXPECTED SHEAR/INSTABILITY CONDTNS. SEE SPC OTLK
FOR FURTHER DETAILS. HVY RAIN THREAT STILL EXISTS TNGT WITH STG TSRA
TO MOV ACRS THE FA. HVY RAINS TDA HAVE EXACERBATED THE SITU...SO WL
CONT FLOOD WATCH TNGT.

TSRA AND ANY LINGERING SHRA WL BE JUST E OF FA BY 12Z SUN...AND LOBE
OF WRAP ARND MOISTURE WL NOT MOV OVR TIL SUN NGT. WL NOT HAVE ANY
POPS SUN...BUT CHC POPS SUN NGT FOR THE N 2/3 OF THE FA. EXPECT SUN
TO BE QUITE BREEZY WITH STG CD ADV AND TIGHT PRES GRADIENT.

TEMPS A BIT OF A TOUGH CALL TNGT...BUT GIVEN CURRENT AND EXPECTED
PROGRESSION OF THE CDFNT...IT WOULD SEEM THAT A BLEND OF THE ETA/AVN
MOS WOULD BE BEST. CD ADV AND CLDS WL KEEP TEMPS FM RISING MUCH...
AND WL CONT TO USE A BLEND OF THE ETA/AVN MOS. IN GENL...NGM MOS
APPRS TOO WRM GIVEN CD ADV AND CLDNS EXPECTED TO PVL OVR THE FA.

.IND...FLOOD WATCH TNGT ENTIRE FCST AREA...INZ021-028>031-035>049-
       051>057-060>065-067>072.

ZIMMERMAN
Hazardous weather outlook, May 10, 2:48 PM EST, 56 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-111100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
248 PM EST SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT
THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA TONIGHT. SEVERE
THUNDERSTORMS ARE LIKELY TONIGHT AS THE STORM PREDICTION CENTER HAS
PLACED CENTRAL INDIANA IN A HIGH RISK AREA OF SEVERE THUNDERSTORMS.

ALTHOUGH ISOLATED TORNADOES AND LARGE HAIL ARE POSSIBLE...THE MAIN
SEVERE WEATHER THREAT TONIGHT WILL BE STRONG DAMAGING WINDS. THE
THUNDERSTORMS ARE EXPECTED FROM THIS EVENING INTO THE EARLY MORNING
HOURS.

A STRONG COLD FRONT WILL MOVE ACROSS CENTRAL INDIANA TONIGHT. THE
AIR MASS AHEAD OF THE COLD FRONT IS EXPECTED TO BECOME UNSTABLE...
WHICH WOULD FAVOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS.

THE THUNDERSTORMS WILL LIKELY ALSO PRODUCE HEAVY RAINFALL.
ADDITIONAL HEAVY RAINFALL TONIGHT WILL MAKE THE EXISTING HIGH LEVELS
OF STREAMS AND CREEKS WORSE...AND POSSIBLY FLOOD SOME LOW LYING
AREAS. THEREFORE...A FLOOD WATCH FOR ALL OF CENTRAL INDIANA
CONTINUES TONIGHT AND A FLOOD WARNING IS IN EFFECT FOR SMALL STREAMS
IN A LARGE PART OF CENTRAL INDIANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE REQUESTED AGAIN THIS EVENING AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

ZIMMERMAN

In the hours before

Local storm report, May 10, 11:57 AM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1157 AM EST SAT MAY 10 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    4 E MONTEZUMA             IN   FLASH FLOOD
05/10/03   PARKE                          PONDING OF WATER OVER US
                                          36 BETWEEN MONTEZUM AND
                                          ROCKVILLE.

RK
Local storm report, May 10, 12:11 PM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1211 PM EST SAT MAY 10 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    JAMESTOWN                 IN   FLOOD
05/10/03   HENDRICKS                      CREEK IS FLOODED.  1.2
                                          INCHES OF RAIN IN LAST 4
                                          HOURS

1154 AM    3 W STILESVILLE           IN   0.25 IN HAIL
05/10/03   HENDRICKS

1148 AM    TERRE HAUTE               IN   FLASH FLOOD
05/10/03   VIGO                           2 FEET OF WATER ON STREETS
                                          DOWNTOWN.
                                          VARIOUS REPORTS OF 1.0 TO
                                          1.5 INS RAIN IN AREA.

1210 AM    GREENCASTLE               IN   FLOOD
05/10/03   PUTNAM                         ALL LOW AREAS OF COUNTY
                                          ROADS ARE IN WATER.

RK
Local storm report, May 10, 12:41 PM EST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1241 PM EST SAT MAY 10 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    ELLETTSVILLE              IN   FLASH FLOOD
05/10/03   MONROE                         1 FOOT OF WATER OVER
                                          HIGHWAY 46

PUMA
Local storm report, May 10, 12:48 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1248 PM EST SAT MAY 10 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1209 AM    BATTLE GROUND             IN   FLASH FLOOD
05/10/03   TIPPECANOE                     SR225 4 FEET
                                          UNDERWATER...POLICE CLOSED
                                          ROAD

1230 AM    ELLETTSVILLE              IN   FLASH FLOOD
05/10/03   MONROE                         3 INCHES RAIN IN 1 HOUR.

1230 AM    10 W INDIANAPOLIS         IN   FLASH FLOOD
05/10/03   MARION                         1.5 INCHES OF RAIN IN 1
                                          HOUR

1110 AM    RILEY                     IN   WIND DAMAGE
05/10/03   VIGO                           NUMEROUS TREES AND POWER
                                          LINES DOWN.
                                          TIME ESTIMATED.

RK
Local storm report, May 10, 1:42 PM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0142 PM EST SAT MAY 10 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 AM    GREENFIELD                IN   0.25 IN HAIL
05/10/03   HANCOCK

1245 PM    GREENFIELD                IN   0.25 IN HAIL
05/10/03   HANCOCK

1245 PM    10 SE GREENFIELD          IN   WIND DAMAGE
05/10/03   RUSH                           TREES AND POWER LINES DOWN

1247 PM    4 SE GREENFIELD           IN   FX TORNADO
05/10/03   HANCOCK                        TREES POWER POLES DOWN
                                          TIME ESTIMATED

0115 PM    STRAUGHN                  IN   50 MPH WIND GUST
05/10/03   HENRY

1255 PM    GREENFIELD                IN   WIND DAMAGE
05/10/03   HANCOCK                        TREES DOWN/ 0.60 INS RAIN
                                          IN 20 MINS

0103 PM    CARTHAGE                  IN   WIND DAMAGE
05/10/03   RUSH                           TREES DOWN

0125 PM    2 SSE MORRISTOWN          IN   WIND DAMAGE
05/10/03   SHELBY                         LARGE TREES DOWN

0105 PM    2 NE SPICELAND            IN   FLASH FLOOD
05/10/03   HENRY                          WATER OVER ROADWAY (SR3)
                                          NEAR SR3 $ I70

0105 PM    INDIANAPOLIS              IN   FLASH FLOOD
05/10/03   MARION                         1.75 INS RAIN IN 1 HOUR

1245 PM    8 SSE GREENFIELD          IN   WIND DAMAGE
05/10/03   SHELBY                         TREES DOWN ON TOP OF HOUSE
                                          JUST NORTH OF MORRISTOWN

0125 PM    NEWPOINT                  IN   FUNNEL CLOUD
05/10/03   DECATUR

0125 PM    8 S CRAWFORDSVILLE        IN   WIND DAMAGE
05/10/03   MONTGOMERY                     TREES AND POWERLINES DOWN
                                          AT SR 234 AND US 231.  TREE
                                          FELL ON HOUSE.

RK
Special weather statement, May 10, 2:09 PM EST, 1 hour 35 minutes before
INZ042-064-065-071-072-102000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
209 PM EST SAT MAY 10 2003

TORNADO WATCH NUMBER 336 THAT WAS IN EFFECT FOR...RANDOLPH...
DECATUR...BARTHOLOMEW...JENNINGS AND JACKSON COUNTIES HAS BEEN
CANCELLED.

TORNADO WATCH NUMBER 334 THAT WAS IN EFFECT FOR MUCH OF THE REST OF
CENTRAL INDIANA HAS EXPIRED.

THE SEVERE THUNDERSTORMS HAVE MOVED EAST OF THE AREA. A FLOOD WATCH
REMAINS IN EFFECT FOR CENTRAL INDIANA...AND A FLOOD WARNING IS ALSO
IN EFFECT FOR PART OF CENTRAL INDIANA.

THUNDERSTORMS...POSSIBLY SEVERE...WITH HEAVY RAINFALL ARE EXPECTED
AGAIN LATER THIS EVENING AND OVERNIGHT.

ZIMMERMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Hamilton

When
May 10, 3:44 PM EST to May 13, 9:25 AM EST
Where
Hamilton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Flood, Madison

When
May 10, 8:20 PM EST to May 12, 7:53 AM EST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Flood, Marion

When
May 10, 10:20 PM EST to May 13, 7:36 PM EST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Flood, Johnson

When
May 10, 10:20 PM EST to May 13, 7:36 PM EST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.490, -86.102 (the zone’s center; the record gives no point)

Flood, Morgan

When
May 11, 1:08 AM EST to May 14, 7:43 PM EST
Where
Morgan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.482, -86.446 (the zone’s center; the record gives no point)

Flood, Greene

When
May 11, 2:00 AM EST to May 18, 5:30 PM EST
Where
Greene forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.036, -86.962 (the zone’s center; the record gives no point)

Flood, Owen

When
May 11, 9:20 AM EST to May 16, 11:55 PM EST
Where
Owen forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.313, -86.838 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354241, 5354240, 5354242, 5354243, 5354244, 5354246, 5354245.